Pennsylvania, 2011

Flash Flood and Flooding in Pennsylvania, February 27 to 28, 2011

February 27 to 28, 2011 · NWS PBZ · 20 events in 10 counties and zones

A strong low pressure system moved across the Upper Ohio Valley bringing heavy rain as well as a line of severe thunderstorms. Flooding of streams and creeks was widespread across eastern Ohio and western Pennsylvania.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$740,000
Crop damage
None recorded
Events
20

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PBZ wrote it up.

A strong low pressure system moved across the Upper Ohio Valley bringing heavy rain as well as a line of severe thunderstorms. Flooding of streams and creeks was widespread across eastern Ohio and western Pennsylvania. Isolated wind damage from severe thunderstorms occurred with a cold front in the morning.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Feb 27, 8:49 PM EST, 54 minutes earlier.

Area forecast discussion, Feb 27, 8:49 PM EST, 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
849 PM EST SUN FEB 27 2011

.SYNOPSIS...
STRONG LOW PRESSURE WILL CROSS THE UPPER OHIO VALLEY LATE
TONIGHT AND MONDAY...BRINGING WIDESPREAD SHOWERS AND A CHANCE
OF THUNDERSTORMS. MAINLY DRY AND SEASONABLE TEMPERATURES WILL
PREVAIL TUESDAY INTO THURSDAY UNDER WEAK HIGH PRESSURE.

&&

.NEAR TERM /THROUGH MONDAY/...
WITH THE EVENING UPDATE...HAVE ONLY MADE MINOR CHANGES TO THE
GOING FORECAST. HAVE ADDED SPECIFIC MENTION OF HEAVY RAIN FROM
MIDNIGHT TO NOON DURING THE EXPECTED TIME FOR GREATEST RAINFALL.
IN ADDITION...18Z MODELS TRENDED TOWARDS COLDER TEMPERATURES
MONDAY AFTERNOON...POSSIBLY ALLOWING FOR A CHANGEOVER TO SNOW ON
THE BACK SIDE OF THE LOW. DROPPED TEMPERATURES A COUPLE OF DEGREES
MONDAY AFTERNOON...WHICH WOULD ALLOW FOR SOME LIGHT (LESS THAN ONE
INCH) ACCUMULATION ACROSS NORTHWESTERN COUNTIES. WILL ALLOW
MIDNIGHT SHIFT TO EVALUATE 00Z MODELS AND DETERMINE TEMPERATURE
TREND. PREVIOUS DISCUSSION FOLLOWS.

A WARM FRONTAL BOUNDARY CURRENTLY STRETCHED ACROSS THE LOWER
OHIO VALLEY WILL PUSH NORTHWARD ACROSS THE REGION TONIGHT.
INITIAL SHOWERS AHEAD OF THE BOUNDARY WILL LIKELY ENTER EASTERN
OHIO THIS EVENING...PUSHING NORTH OVERNIGHT ACROSS WESTERN PA.
WITH ELEVATED INSTABILITY ALONG THE WARM FRONT...WILL KEEP
MENTION OF ISOLATED TSTMS THROUGH TNGT. WITH CLOUDS AND WARM
ADVECTION...LOW TEMPERATURES TNGT WILL OCCUR IN THE EVENING...WITH
TEMPERATURES RISING INTO THE UPPER 40S TO MID 50S OVERNIGHT.

THE SYSTEMS COLD FRONT WILL PUSH EAST ON MONDAY...CROSSING
EASTERN OHIO IN THE MORNING TO EARLY AFTN...AND ACROSS WESTERN
PA/NORTHERN WV IN THE AFTN...AND EXITING WESTERN MD BY EARLY
EVENING. GIVEN DEEP MOISTURE...EVEN WITH THE RATHER QUICK MOVEMENT
OF THE FRONT...SIGNIFICANT RAINFALL WILL OCCUR...WITH AMOUNTS
GENERALLY IN THE 1 TO 2 INCH RANGE. THUS...WILL RETAIN THE FLOOD
WATCH INTO MONDAY EVENING. WITH A STRONG LOW LEVEL JET...ALONG
WITH SUFFICIENT INSTABILITY...ESPECIALLY FROM SOUTH AND EAST OF
PIT...THINK A FEW TSTMS COULD BECOME STRONG/LOCALLY SEVERE IN THE
AFTN WITH STRONG WINDS THE PRIMARY THREAT. HAVE INCLUDED SEVERE
WORDING SOUTH OF PIT...WITH GUSTY WINDS FURTHER NORTH. SYNOPTIC
SURFACE WINDS WILL ALSO INCREASE MONDAY IN A TIGHTENING PRESSURE
GRADIENT. WILL KEEP WINDS UNDER ADVISORY LEVELS GIVEN THE
STRONGEST WINDS ALOFT WILL OCCUR PRIOR TO OPTIMAL MIXING...WITH
GUSTS TO 30-40 MPH POSSIBLE IN THE AFTN.

WITH THE TIMING OF THE COLD FRONT...HIGH TEMPERATURES WILL LIKELY
OCCUR IN THE MORNING/EARLY AFTN FOR OHIO...THE NORTHERN WEST
VIRGINIA PANHANDLE...AND FAR WESTERN PA.

&&

.SHORT TERM /MONDAY NIGHT THROUGH WEDNESDAY/...
THE COLD FRONT WILL MOVE TO THE MID ATLANTIC COAST MONDAY NIGHT.
PRECIP WILL CHANGE TO SNOW FOR ALL AREAS MONDAY EVENING...BUT
COVERAGE OF PRECIPITATION WILL RAPIDLY DECREASE...THUS EXPECT
ACCUMULATIONS TO BE MINOR. DRY AND SEASONABLE CONDITIONS WILL
PREVAIL FOR TUESDAY UNDER ZONAL FLOW. A WEAK SYSTEM CROSSING THE
GREAT LAKES MAY CLIP NORTHWEST PA WEDNESDAY. WILL KEEP CONDITIONS
DRY FOR NOW...BRINGING IN SOME ADDITIONAL CLOUD COVER NORTH OF
PITTSBURGH WITH CONTINUED SEASONABLE TEMPERATURES.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/...
SURFACE HIGH PRESSURE IS FORECAST TO SLIDE ACROSS THE GREAT LAKES
INTO NEW ENGLAND BY FRIDAY. DRY CONDITIONS AND NEAR NORMAL
TEMPERATURES ARE FORECAST WEDNESDAY NIGHT THROUGH FRIDAY MORNING.

THE NEXT LOW PRESSURE SYSTEM IS PROGGED TO MOVE SLOWLY ACROSS THE
OHIO VALLEY REGION OVER THE WEEKEND...BRINGING SCATTERED RAIN AND
SNOW SHOWERS. WEEKEND TEMPERATURES ARE EXPECTED TO WARM TO BETWEEN 5
AND 10 DEGREES ABOVE NORMAL.

&&

.AVIATION /02Z MONDAY THROUGH FRIDAY/...
SURFACE LOW OVER THE SOUTHERN PLAINS IS PROGGED TO TRACK ALONG THE
OHIO VALLEY TONIGHT INTO NEW ENGLAND BY MONDAY AFTERNOON.

EXPECT VFR CEILINGS THIS EVENING TO QUICKLY LOWER TO MVFR FROM
SOUTHWEST TO NORTHEAST AFTER 02Z AS AREA OF SHOWERS AND SOME
EMBEDDED THUNDERSTORMS MOVES EAST. HAVE MOVED UP TIMING FOR CB IN
TERMINALS AS AREA OF CONVECTION MOVING ALONG OHIO RIVER EXPECTED TO
ENTER PASS WV PANHANDLE AROUND MIDNIGHT. FURTHER DETERIORATION TO
IFR IS EXPECTED LATE TONIGHT INTO MONDAY MORNING AS HEAVIER
PRECIPITATION MOVES IN WITH CONTINUED THREAT OF ELEVATED THUNDER.

CONTINUED MENTION OF LLWS GENERALLY BETWEEN 06Z AND 14Z MONDAY AS
STRONG LOW LEVEL JET MOVES ACROSS REGION...WITH SPEEDS INCREASING TO
OVER 50KT AT 2000 FEEL AGL.

COLD FRONT WILL PUSH ACROSS THE TERMINALS LATE MONDAY MORNING/
EARLY AFTERNOON. SCATTERED THUNDERSTORMS WILL LIKELY DEVELOP AHEAD
OF AND ALONG FRONTAL BOUNDARY WITH POTENTIAL FOR SURFACE GUSTS OVER
40KT. OUTSIDE OF CONVECTION...EXPECT WINDS TO GUST AROUND 30KT AT
TIMES...ESPECIALLY BEHIND THE COLD FRONT MONDAY AFTERNOON. ENOUGH
MOISTURE IN THE COLD AIR ON 18Z RUNS TO ADD MVFR SNOW SHOWERS FOR
PITTSBURGH AND SITES WEST AND NORTH MONDAY AFTERNOON.

SURFACE RIDGE WILL BUILD IN TUESDAY BRINGING DRIER AIR AND VFR
CONDITIONS. A WEAK SYSTEM WILL CROSS THE GREAT LAKES WEDNESDAY
WITH THE POTENTIAL FOR MVFR RESTRICTIONS ACROSS NORTHERN TERMINALS.
HIGH PRESSURE RIDGE WILL REBUILD OVER THE GREAT LAKES ON THURSDAY.
PRECIPITATION AND THE POTENTIAL FOR RESTRICTIONS WILL RETURN BY LATE
FRIDAY AS NEXT SYSTEM APPROACHES FROM THE MS VALLEY.

&&

.HYDROLOGY...
RIVER FLOOD WATCH IS IN EFFECT FOR WILLS CREEK AT CAMBRIDGE FOR
TUESDAY. A FLOOD ADVISORY IS IN EFFECT FOR THE OHIO RIVER AT THE
POINT IN PITTSBURGH FROM MONDAY NIGHT THROUGH WEDNESDAY MORNING.

48 HOUR RAINFALL ACROSS THE REGION WILL GENERALLY RANGE FROM 0.75
TO 1.80 INCHES MOST OF THE REGION. THIS WIDESPREAD RAINFALL ON
TOP OF THE RECENT 0.75 TO 1.40 INCHES OF RAIN FROM THE END OF LAST
WEEK WILL INCREASE THE THREAT OF FLOODING ON WILLS CREEK AT
CAMBRIDGE ON TUESDAY. WILLS CREEK IS EXPECTED TO RISE TO 15.3 FEET
TUESDAY MORNING. THIS IS 0.3 FEET ABOVE THE FLOOD STAGE OF 15.0
FEET.

AT THIS TIME...THE ANTICIPATED RAINFALL AND THE RESULTING RUNOFF
WILL CAUSE RISING RIVER FORECAST STAGES ON THE MONONGAHELA...LOWER
ALLEGHENY AND UPPER OHIO RIVERS. AT THIS TIME...FORECAST ESTIMATES
DO NOT WARRANT A RIVER FLOOD WATCH FOR THESE RIVERS.

HOWEVER...RISES ON THE MONONGAHELA RIVER ARE EXPECTED TO CAUSE THE
MONONGAHELA RIVER TO RISE TO 23.4 TUESDAY EVENING. THIS WOULD AFFECT
BOTH THE MONONGAHELA RIVER PARKING WHARF AND THE TENTH STREET
BYPASS. THIS IS SUFFICIENT TO OVER 5 FEET OF WATER ON THE
MONONGAHELA PARKING WHARF AND NEARLY 1.5 FEET OF WATER ON THE
TENTH STREET BYPASS.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...FLOOD WATCH FROM 1 AM EST MONDAY THROUGH MONDAY EVENING FOR
     MDZ001.
OH...FLOOD WATCH FROM 1 AM EST MONDAY THROUGH MONDAY EVENING FOR
     OHZ039>041-048>050-057>059-068-069.
PA...FLOOD WATCH FROM 1 AM EST MONDAY THROUGH MONDAY EVENING FOR
     PAZ007>009-013>016-020>023-029-031-073>076.
WV...FLOOD WATCH FROM 1 AM EST MONDAY THROUGH MONDAY EVENING FOR
     WVZ001>004-012-021>023-041.

&&
Hazardous weather outlook, Feb 27, 1:08 PM EST, 8 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
108 PM EST SUN FEB 27 2011

MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ013-014-020>023-029-031-
073>076-WVZ001>004-012-021>023-041-281815-
GARRETT-TUSCARAWAS-CARROLL-COLUMBIANA-COSHOCTON-HARRISON-
JEFFERSON OH-MUSKINGUM-GUERNSEY-BELMONT-NOBLE-MONROE-LAWRENCE-BUTLER-
BEAVER-ALLEGHENY-ARMSTRONG-INDIANA-WASHINGTON-GREENE-WESTMORELAND-
WESTMORELAND RIDGES-FAYETTE-FAYETTE RIDGES-HANCOCK-BROOKE-OHIO-
MARSHALL-WETZEL-MARION-MONONGALIA-PRESTON-TUCKER-
108 PM EST SUN FEB 27 2011

...FLOOD WATCH IN EFFECT FROM 1 AM EST MONDAY THROUGH MONDAY
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND...EAST
CENTRAL OHIO...SOUTHWEST PENNSYLVANIA...WEST CENTRAL
PENNSYLVANIA...NORTHERN WEST VIRGINIA AND NORTHERN PANHANDLE OF
WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH.

IN ADDITION...THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ON
MONDAY. THE PRIMARY SEVERE THREAT WILL BE DAMAGING WINDS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

PAZ007>009-015-016-281815-
MERCER-VENANGO-FOREST-CLARION-JEFFERSON PA-
108 PM EST SUN FEB 27 2011

...FLOOD WATCH IN EFFECT FROM 1 AM EST MONDAY THROUGH MONDAY
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST PENNSYLVANIA AND
WEST CENTRAL PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Special weather statement, Feb 27, 8:34 PM EST, 1 hour 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
834 PM EST SUN FEB 27 2011

OHZ059-068-069-PAZ029-031-WVZ004-012-280230-
BELMONT OH-GREENE PA-MARSHALL WV-MONROE OH-NOBLE OH-WASHINGTON
PA-WETZEL WV-
834 PM EST SUN FEB 27 2011

...HEAVY RAIN...

THUNDERSTORMS WITH HEAVY RAIN TO MOVE THROUGH THE FOLLOWING
COUNTIES...
MONROE...NOBLE...BELMONT...WASHINGTON...GREENE...WETZEL AND
MARSHALL...

AT 825 PM EST NATIONAL WEATHER SERVICE DOPPLER RADAR IN PITTSBURGH
SHOWED THUNDERSTORMS WITH HEAVY RAIN 5 MILES WEST OF GRAYSVILLE...OR
ABOUT 4 MILES NORTHEAST OF HARRIETTSVILLE...MOVING EAST AT 45 MPH.

THESE THUNDERSTORMS CAN PRODUCE HEAVY RAIN THAT MAY CAUSE PONDED
WATER ON ROADS AND IN LOW LYING AREAS. SMALL HAIL IS ALSO POSSIBLE.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

PLEASE REPORT HEAVY RAIN AND FLOODING PROBLEMS TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772.

LAT...LON 3965 8128 3970 8127 3970 8130 3974 8132
      3985 8092 3984 8082 3986 8079 3988 8080
      3996 8051 3995 8049 3997 8048 4002 8028
      4001 8024 3977 8015 3957 8125
Special weather statement, Feb 27, 9:04 PM EST, 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
904 PM EST SUN FEB 27 2011

OHZ039>041-048>050-058-059-069-PAZ013-020-021-029-031-075-WVZ001>004-
280300-
ALLEGHENY PA-BEAVER PA-BELMONT OH-BROOKE WV-CARROLL OH-COLUMBIANA
OH-COSHOCTON OH-FAYETTE PA-GREENE PA-GUERNSEY OH-HANCOCK WV-HARRISON
OH-JEFFERSON OH-LAWRENCE PA-MARSHALL WV-MONROE OH-OHIO WV-TUSCARAWAS
OH-WASHINGTON PA-
904 PM EST SUN FEB 27 2011

...HEAVY RAIN...

THUNDERSTORMS WITH HEAVY RAIN AND SMALL HAIL TO MOVE THROUGH THE
FOLLOWING COUNTIES...
MONROE...COLUMBIANA...BELMONT...GUERNSEY...HARRISON...COSHOCTON...
JEFFERSON...TUSCARAWAS...CARROLL...FAYETTE...WASHINGTON...
ALLEGHENY...BEAVER...GREENE...LAWRENCE...MARSHALL...OHIO...BROOKE AND
HANCOCK...

AT 859 PM EST NATIONAL WEATHER SERVICE DOPPLER RADAR IN PITTSBURGH
SHOWED THUNDERSTORMS WITH HEAVY RAIN ALONG A LINE EXTENDING FROM 3
MILES SOUTH OF STONE CREEK TO 7 MILES SOUTHWEST OF ALLEDONIA...
MOVING EAST AT 55 MPH.

THESE THUNDERSTORMS CAN PRODUCE HEAVY RAIN THAT MAY CAUSE PONDED
WATER ON ROADS AND IN LOW LYING AREAS. HAIL UP TO ONE HALF INCH IS
POSSIBLE.

PLEASE REPORT HEAVY RAIN AND FLOODING PROBLEMS TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772.

LAT...LON 4045 8167 4059 8166 4066 8142 4065 8124
      4071 8124 4073 8109 4076 8109 4093 8048
      4025 7980 4022 7980 4020 7986 4016 7986
      4016 7990 4013 7989 4010 7967 3980 8107
      4044 8171

The radar

The Pittsburgh radar (KPBZ), 59 km away, was scanning. The volume nearest the first event began at 02:41 UTC.

Open the radar archive at this moment

Event by event

12 flood, 6 thunderstorm wind, 1 hail, 1 flash flood. Local standard time, as filed.

Hail, Washington

When
February 27, 9:43 PM EST
Where
Washington County, 0.87 mi SW of East Finley
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
40.020, -80.390

Flood, Venango

When
February 28, 6:40 AM EST to 6:15 PM EST
Where
Venango County, 0.86 mi SE of Barkeyville to Emlenton Station
Cause
Heavy Rain / Snow Melt
Property damage
$100,000
Reported by
Emergency Manager
Coordinates
41.171, -79.968

Emergency management reported flooding throughout much of the county with water over many county roads, multiple reports of water in basements, and one home with water into the ground floor.

Flood, Butler

When
February 28, 6:53 AM EST to 7:00 PM EST
Where
Butler County, 1.25 mi ESE of Homeacre to 0.98 mi WNW of Butler
Cause
Heavy Rain / Snow Melt
Property damage
$75,000
Reported by
Emergency Manager
Coordinates
40.860, -79.900

Emergency management reported 3 instances of water rescues of people trapped in their cars while trying to cross flooded roadways. Several roads closed in Butler.

Flood, Mercer

When
February 28, 7:04 AM EST to 11:59 PM EST
Where
Mercer County, Transfer to 2.28 mi NNE of Farrell
Cause
Heavy Rain / Snow Melt
Property damage
$75,000
Reported by
Emergency Manager
Coordinates
41.330, -80.430

Emergency management reported 2 water rescues near Transfer with numerous roads flooded across the county.

Flood, Jefferson

When
February 28, 7:11 AM EST to 6:15 PM EST
Where
Jefferson County, 0.63 mi E of Summerville to 0.48 mi E of Port Barnett
Cause
Heavy Rain / Snow Melt
Property damage
$25,000
Reported by
Fire Department/Rescue
Coordinates
41.120, -79.168

Flooding of SR 28 north and south of Brookville.

Flood, Lawrence

When
February 28, 7:22 AM EST to 11:59 PM EST
Where
Lawrence County, 1.73 mi NW of Energy to 1.19 mi NW of Energy
Cause
Heavy Rain / Snow Melt
Property damage
$75,000
Reported by
Fire Department/Rescue
Coordinates
40.950, -80.290

County officials reports streams out of their banks and htreatening mobile homes near energy. Widespread streams flooding roads across the county.

Thunderstorm Wind, Washington

When
February 28, 7:30 AM EST
Where
Washington County, 0.53 mi W of Canonsburg
Measured
50 kt (58 mph) estimated gust
Property damage
$50,000
Reported by
Emergency Manager
Coordinates
40.250, -80.210

Emergency management reported several trees down in Chartiers Township.

Thunderstorm Wind, Washington

When
February 28, 7:30 AM EST
Where
Washington County, 1.05 mi W of Linden
Measured
50 kt (58 mph) estimated gust
Property damage
$25,000
Reported by
Emergency Manager
Coordinates
40.230, -80.150

Emergency management reported trees down in North Strabane.

Thunderstorm Wind, Fayette

When
February 28, 8:00 AM EST
Where
Fayette County, 0.53 mi W of Connellsville
Measured
50 kt (58 mph) estimated gust
Property damage
$15,000
Reported by
Emergency Manager
Coordinates
40.020, -79.590

Emergency management reported trees down on Pleasant Valley Road.

Thunderstorm Wind, Fayette

When
February 28, 8:00 AM EST
Where
Fayette County, 0.53 mi W of Chalkhill
Measured
50 kt (58 mph) estimated gust
Property damage
$25,000
Reported by
Emergency Manager
Coordinates
39.830, -79.640

Emergency management reported trees down on Cole Road.

Flash Flood, Allegheny

When
February 28, 8:04 AM EST to 11:00 AM EST
Where
Allegheny County, 0.87 mi NE of Highcliff to 0.74 mi WSW of Emsworth
Cause
Heavy Rain
Property damage
$25,000
Reported by
Broadcast Media
Coordinates
40.530, -80.020

The broadcast media reported Mcknight Road closed with water lifting manhole covers inot the street.

Thunderstorm Wind, Washington

When
February 28, 8:10 AM EST
Where
Washington County, 0.53 mi W of Jewell
Measured
50 kt (58 mph) estimated gust
Property damage
$15,000
Reported by
Emergency Manager
Coordinates
40.070, -79.910

Emergency management reported trees down near Jewell.

Thunderstorm Wind, Washington

When
February 28, 8:13 AM EST
Where
Washington County, 0.69 mi N of Wylandville
Measured
50 kt (58 mph) estimated gust
Property damage
$15,000
Reported by
Trained Spotter
Coordinates
40.210, -80.120

A trained spotter reported trees down in North Strabane.

Flood, Armstrong

When
February 28, 8:17 AM EST to 6:00 PM EST
Where
Armstrong County, 0.87 mi NW of Christy Manor to 1.36 mi S of Christy Manor
Cause
Heavy Rain / Snow Melt
Property damage
$10,000
Reported by
Public
Coordinates
40.740, -79.530

The public reported Crooked Creek out of its banks in Manor Township.

Flood, Allegheny

When
February 28, 8:57 AM EST to 6:30 PM EST
Where
Allegheny County, 0.52 mi E of Tarentum to 0.74 mi E of Tarentum
Cause
Heavy Rain / Snow Melt
Property damage
$100,000
Reported by
Public
Coordinates
40.600, -79.760

The public reported Bull Creek out if its banks with water into several buildings.

Flood, Fayette

When
February 28, 10:19 AM EST to 4:00 PM EST
Where
Fayette County, 0.31 mi E of Martin to 1.3 mi SE of Martin
Cause
Heavy Rain / Snow Melt
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
39.801, -79.914

Emergency management reported the intersection of New Geneva Road and SR 166 flooded.

Flood, Allegheny

When
February 28, 10:30 AM EST to 6:30 PM EST
Where
Allegheny County, 0.42 mi SW of Cherry City to 0.52 mi S of Millvale
Cause
Heavy Rain / Snow Melt
Property damage
$25,000
Reported by
Broadcast Media
Coordinates
40.475, -79.975

The broadcast media reported SR 28 NORTHBOUND in Pittsburgh closed due to flooding between the 31st and 40th Steet bridges.

Flood, Beaver

When
February 28, 10:50 AM EST to 11:59 PM EST
Where
Beaver County, 12.7 mi E of Fombell to 6.29 mi NE of Fombell
Cause
Heavy Rain / Snow Melt
Property damage
$25,000
Reported by
Public
Coordinates
40.799, -79.957

The public reported hartzell School Road closed between SR 588 and Fombell Road. Other roads flooded across county.

Flood, Beaver

When
February 28, 10:53 AM EST to 11:59 PM EST
Where
Beaver County, 0.52 mi W of Rochester to 0.87 mi NNE of Bridgewater
Cause
Heavy Rain / Snow Melt
Property damage
$25,000
Reported by
Public
Coordinates
40.720, -80.290

Public reported SR 551 closed in both directions between Topper Hill Road and SR 208.

Flood, Lawrence

When
February 28, 8:14 PM EST to 11:59 PM EST
Where
Lawrence County, 1.4 mi E of Nashua to 1.44 mi E of Nashua
Cause
Heavy Rain / Snow Melt
Property damage
$25,000
Reported by
Emergency Manager
Coordinates
41.083, -80.393

Emergency management reported nashua Creek flooding in Nashua with Kings Chaple Road also closed.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2011Every state in 2011This day in weather historyWarnings in Pennsylvania, February 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 284526, 284513, 284519, 284520, 284521, 284522, 284535, 284536, 284528, 284529, 284510, 284533, 284527, 284523, 284524, 284525, 284542, 284531, 284532, 284543.